Jump to content
APFSDS

Medications and nerve damage?

Recommended Posts

I've been wondering whether or not anti-depressants and anti-psychotics cause certain kinds of nerve damage due to prolonged use or inappropriate use(relatively sudden stop etc.).
I can't get anything out of my psychiatrist, so I thought I'd ask here ... I don't really know where to put this.

I stopped taking all my stuff (duloxetine, aripiprasole, bupropion) around April-May of this year.
During that time in May I kept getting really deep nerve tingles in my legs; a desire to move them to relieve the "rubberband-like electric feeling".
I still get very minor, yet noticeable tingles in my hands, feet and legs. Sometimes my face and shoulders. Among other things such as increased frequency of making typing errors, minor balance issues.
Somewhat getting a feeling that I might've damaged myself through misadventure.

I've managed to get somewhat more active and better, I do sports (long distance walking and bicycle and similar) to keep myself healthy and improve.
 

Share this post


Link to post
Share on other sites

I'd be surprised if prolonged use of antidepressants caused damage. Certain antidepressants have been shown to actually promote the creation of new neurons. As for anti-psychotics I have no idea.

Share this post


Link to post
Share on other sites
9 minutes ago, Hertz said:

I'd be surprised if prolonged use of antidepressants caused damage. Certain antidepressants have been shown to actually promote the creation of new neurons. As for anti-psychotics I have no idea.

I do know that anti-psychotics cause nerve damage such as movement disorders - twitches, writhing, chewing motions and the like, but I have like these weird very localised pins and needles sensations... annoying as heck, they happen when I'm lying down... before sleep it's like crawling with something; I know I'm not covered in bugs 🙂

Share this post


Link to post
Share on other sites

Duloxetine is prescribed for nerve pain as well as depression.  Also, people have reported 'weird' symptoms when trying to stop using duloxetine.  This is one possibility.

Some of the symptoms you describe (urge to move legs and arms) can also be due to 'restless leg syndrome'.  There is a small chance you may be developing this syndrome.

Share this post


Link to post
Share on other sites
4 hours ago, sober4life said:

You mentioned elsewhere you thought you might be diabetic.  You do get those feelings from that when your circulation gets worse.

I do have those concerns, but every time I get a blood test done... it seems not even to indicate "pre-diabetes". I do acknowledge that I have exaggerated fears about my health, but I just can't shake the feeling and thoughts.

1 hour ago, jkd_sd said:

Duloxetine is prescribed for nerve pain as well as depression.  Also, people have reported 'weird' symptoms when trying to stop using duloxetine.  This is one possibility.

Some of the symptoms you describe (urge to move legs and arms) can also be due to 'restless leg syndrome'.  There is a small chance you may be developing this syndrome.

RLS is possible, but I've never discussed it with my doctor... I kinda ruined the relationship, I think. It felt like a rubber band pulling back and releasing with a kind of "electrical shock" feeling. To prevent this, I had to move my leg. It has passed, but there are very very slight "electrical" sensations, more noticeable when I'm lying down.

Share this post


Link to post
Share on other sites

From what you've posted recently and what others have posted I think you're hypomanic from coming off the meds.  I wouldn't go to the point that you have nerve damage unless you don't have feeling in some areas.  The meds probably calmed your nerves and then when you take them away often times the opposite extreme can happen.  Your nerves and your whole body is probably in hyper drive trying to find a way to get back to feeling like you did with the pills.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...